Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Charleston, WV

July 7, 2020Morgan County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 7, 2020, 3:55 PM EDT for Morgan County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 3:55 PM EDT (19:55 UTC)
Expired
Jul 7, 2020, 6:00 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 140 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS51 KRLX 071955
FFWRLX
OHC115-072200-
/O.NEW.KRLX.FF.W.0034.200707T1955Z-200707T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
355 PM EDT Tue Jul 7 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Eastern Morgan County in southeastern Ohio...

* Until 600 PM EDT.

* At 355 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  McConnelsville, Chesterhill, Stockport, Bristol and Hackney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3945 8187 3951 8187 3976 8183 3975 8164
      3967 8164 3967 8163 3959 8164 3959 8169
      3958 8172 3955 8172 3953 8172 3953 8171
      3948 8171 3949 8182 3945 8183

FLASH FLOOD...RADAR INDICATED

$$

HART
2 follow-up statements
623 
WGUS71 KRLX 072058
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
458 PM EDT Tue Jul 7 2020

OHC115-072200-
/O.CON.KRLX.FF.W.0034.000000T0000Z-200707T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan OH-
458 PM EDT Tue Jul 7 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING 
FOR EASTERN MORGAN COUNTY...

At 458 PM EDT, Although the heavier rains have ended across most of 
the warned area, water levels remain high in several locations. 
Thus, the Flash Flood Warning remains in effect. Water levels should 
begin to slowly subside over the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  McConnelsville, Chesterhill, Stockport, Bristol and Hackney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3945 8187 3951 8187 3976 8183 3975 8164
      3967 8164 3967 8163 3959 8164 3959 8169
      3958 8172 3955 8172 3953 8172 3953 8171
      3948 8171 3949 8182 3945 8183

FLASH FLOOD...RADAR INDICATED

$$

HART
823 
WGUS71 KRLX 072156
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
556 PM EDT Tue Jul 7 2020

OHC115-072206-
/O.EXP.KRLX.FF.W.0034.000000T0000Z-200707T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan OH-
556 PM EDT Tue Jul 7 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING FOR 
EASTERN MORGAN COUNTY...

Heavy rainfall has ended and the high water is gradually subsiding. 
Thus, flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

LAT...LON 3945 8187 3951 8187 3976 8183 3975 8164
      3967 8164 3967 8163 3959 8164 3959 8169
      3958 8172 3955 8172 3953 8172 3953 8171
      3948 8171 3949 8182 3945 8183

$$

HART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:38 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 7, 2:38 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
238 PM EDT Tue Jul 7 2020

.SYNOPSIS...
Heat persists with mainly diurnally driven convection. A cold
front breaks the heat this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 225 PM Tuesday...

The heat wave continues. An upper level short wave trough, or
weakness, was helping to focus convection over the middle Ohio
valley this afternoon. While that convection will not make it
east of the Ohio River, instability building to 2-3 KJ/kg and
light and variable flow through the column spell pulse pop-up
slow movers with high rainfall rates given PW values of 1.7-1.8
in, a little less over central WV. Convection was also beginning
to fire over the higher mountainous terrain on the elevated
heat source effect there.

River valley fog is most likely to form overnight tonight where
rain occurs this afternoon or evening.

Ridging may build a bit to the north Wednesday as a rex block
develops, with upper level low pressure to the south. This may
hold down convection a bit, and the forecast is for scattered
convection over the higher terrain and isolated convection
elsewhere.

Central guidance reflects a persistence forecast for
temperatures and dew points, which spells apparent temperatures
in the mid and upper 90s this and Wednesday afternoon, with 100
not out of reach for hotter urban areas.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 239 PM Tuesday...

The upper level pattern begins to transition into a rex block
orientation Wednesday night into Thursday with a mid level ridge
across the Northeast US and a coastal low moving northward along the
Mid-Atlantic coastal areas. This pattern should support a
continuation of the warm and humid conditions across our area with
temperatures around ten degrees above normal. In addition, scattered
convection will be possible across the area during peak heating in
the afternoon and evening hours on Thursday given the warm and humid
airmass in place. With little to no shear and a lack of upper
support, any activity is expected to be pulse convection with a main
threat for locally heavy downpours as PWATs are expected to exceed
1.75 inches. While convective coverage should be somewhat limited on
Thursday due to lack of forcing, precipitation coverage is expected
to increase on Friday as an upper level trough and associated
frontal boundary approaches the region. Thus, will leave widespread
high chance PoPs in the forecast for now, but wouldn't be surprised
if likely PoPs gets introduced into subsequent forecasts.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 239 PM Tuesday...

Showers and thunderstorms are expected to be ongoing across the area
at the start of the long term period as the aforementioned frontal
boundary pushes through. Precipitation coverage should decrease by
Saturday night as the upper trough and frontal boundary push east of
the area, but showers and storms still appear to be possible on
Sunday as additional shortwave energy moves into the region. By
early next week, conditions are expected to remain unsettled as
models suggest that a closed upper low may develop near or over the
region Monday into Tuesday. Otherwise, temperatures will be
slightly cooler this weekend following the frontal passage, but
still will remain just above normal through the end of the long
term period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 225 PM Tuesday...

Heat wave pattern continues, with diurnally driven convection
again this afternoon. Convection was already firing in southeast
Ohio, and should fire over the higher mountainous terrain as
well.

Valley fog tonight is most likely to form in areas that get
rain this afternoon or evening. Any fog that does form is
likely to burn off by or shortly after 12Z Wednesday, with
diurnally driven convection once again Wednesday afternoon.

Surface flow will remain light and variable. Light southerly
flow aloft becomes light and variable as well this afternoon,
and then light northeast on Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Amendments may be needed for direct
thunderstorm impacts this afternoon or evening. Fog formation
may vary overnight, especially where rain occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible with valley fog in the late night/early morning
hours each day except at BKW, especially if rain falls at the
terminal in daytime showers/storms. Brief IFR possible in
thunderstorms during the afternoon and evening hours each day.

IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night, and in fog or stratus overnight Saturday
night into Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, Jul 7, 3:17 AM EDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Tue Jul 7 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
080730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices may flirt with Heat Advisory levels nearly each
afternoon during this week. Heat index values each afternoon should
briefly peak in the upper 90s to perhaps around 100 degrees. A Heat
Advisory may eventually be required for portions of the area if
conditions become hotter than currently forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-080730-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
317 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 3:20 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT Tue Jul 7 2020

OHZ066-067-071945-
Morgan-Perry-
320 PM EDT Tue Jul 7 2020

...STRONG THUNDERSTORMS WILL AFFECT PERRY AND MORGAN COUNTIES...

At 319 PM EDT, strong thunderstorms were clustered across Perry and
Morgan Counties, and were nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with any of
the storms this afternoon.

Locations impacted include...
New Lexington, McConnelsville, Somerset, Shawnee, Chesterhill, Perry
State Forest, Thornport, Harbor Hills, Crooksville, Thornville,
Junction City, New Straitsville, Malta, Corning, Stockport, Bristol,
Glenford, Hemlock, Rendville and Burr Oak State Park.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8164 3967 8164 3966 8159 3959 8159
      3958 8172 3948 8171 3949 8182 3945 8183
      3946 8205 3955 8205 3960 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1919Z 189DEG 8KT 3977 8231

HART
Special weather statement, Jul 7, 3:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
342 PM EDT Tue Jul 7 2020

OHZ067-072015-
Morgan-
342 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MORGAN COUNTY...

At 342 PM EDT, a strong thunderstorm was located near McConnelsville.
The storm is nearly stationary.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
McConnelsville, Chesterhill, Malta, Stockport, Bristol and Hackney.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3959 8171 3955 8172 3953 8172 3953 8170
      3948 8171 3948 8176 3949 8176 3949 8182
      3945 8183 3946 8187 3976 8186
TIME...MOT...LOC 1942Z 235DEG 1KT 3960 8179

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:20 PM EDTSpecial Weather StatementRLXMorgan, Perry25 min
Jul 7, 3:42 PM EDTSpecial Weather StatementRLXMorgan33 min
Jul 7, 5:11 PM EDTSpecial Weather StatementRLXMeigs19 min
Jul 7, 5:30 PM EDTSpecial Weather StatementRLXMeigs30 min
Jul 7, 5:54 PM EDTSpecial Weather StatementRLXJackson, Vinton36 min

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.